Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 58, NWS Blacksburg, VA

June 27, 1995Amherst County, Rockbridge County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 27, 1995, 10:20 PM EDT for Amherst County, Rockbridge County, Virginia. It was in force for 115 min.

The area

The counties it named.

The facts

Issued
Jun 27, 1995, 10:20 PM EDT (02:20 UTC)
Expired
Jun 28, 1995, 12:15 AM EDT
In force
115 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Amherst County, VA, Rockbridge County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1995-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1995-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1409 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 280221
FFWRNK
VAC009-163-530-280415-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 PM EDT TUE JUN 27 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1215 AM EDT
FOR THE FOLLOWING COUNTYS...
 
IN CENTRAL VIRGINIA
 
   ...NORTHERN AMHERST COUNTY
 
IN WEST CENTRAL VIRGINIA
 
   ...EASTERN ROCKBRIDGE COUNTY
 
  AND THE INDEPENDENT CITY OF
 
   ...BUENA VISTA
 
AT 1020 PM EDT...WEATHER RADAR IN BLACKSBURG INDICATED THAT JUST OVER
AN INCH /1.0/ OF RAIN HAS FALLEN ALONG THE AMHERST/ROCKBRIDGE
COUNTY LINE.  THE HEAVIEST RAIN HAS FALLEN ABOUT 4 MILES NORTHEAST OF
GLASGOW.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
DESROSIERS/GALLOWAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 8:25 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 27, 8:25 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 PM EDT TUE JUN 27 1995

RECOMMENDATIONS...

CRW...NONE TO ADD TO PVS DISCUSSIONS

WBC/RDU... BELIEVE WE CAN LET WATCH EXPIRE THIS EVE...BUT THINK LOW
CHC POPS CAN BE CARRIED THRU NIGHT.

DISCUSSION...

GILES CTY A REAL MESS.  ADDTNL TSTMS DVLPING OVR NRV...MAINLY TO S
OVR CARROLL CTY.  THIS SEEMS TO BE MOST ACTIVE AREA AND THUS FFA
THIS AREA A GOOD IDEA.

ELSEWHERE...TREND SEEMS TO BE FOR TSTMS TO DECREASE.  STILL ONE GOOD
STM ALG ALLEGHANY/SURRY NC BRDR...BUT XPCT THIS TO WINDING DOWN BY
ZONE ISSUANCE.  W/ JUICY AIR MASS AND FNT HANGING ARND FAR ERN PTN OF
CWA...WD NOT RULE OUT A FEW TSTMS OVNT. THO RAFL SHD BE HVY ATTMS W/
ANY STMS DO NOT FEEL THAT THREAT IS WIDESPREAD ENUF TO CONT WATCH.

FOG A GOOD BET AGAIN TNT W/ SM AREAS GETTING DOWN TO DENSE
CLASSIFICATION.

DESROSIERS

In the hours before

Special weather statement, Jun 27, 4:50 PM EDT, 5 hours 30 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-
NCZ001>006-018>020-280300-

SPECIAL WEATHER STATEMENT..CORRECTED GENERIC CODE
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT TUE JUN 27 1995

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR THE
ALLEGHANY HIGHLANDS AND SOUTHWEST PIEDMONT OF VIRGINIA...

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR
NORTHWEST NORTH CAROLINA...

...A FLASH FLOOD WATCH IS IN EFFECT FOR THE GREENBRIER VALLEY OF
WEST VIRGINIA THROUGH TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
THIS EVENING AND WITH THE VERY MOIST AIR MASS IN PLACE OVER THE
REGION...SOME OF THE STORMS COULD CONTAIN VERY HEAVY RAINFALL.  IN
ADDITION...THESE STORMS WILL LIKELY MOVE SLOWLY...ALLOWING LOCAL
RAINFALL RATES OF 1 TO 2 INCHES AN HOUR.

AS A RESULT...FLASH FLOODING COULD OCCUR IN THE WATCH AREA OF THE
ALREADY HIGH CREEKS AND STREAMS.  STREET AND URBAN FLOODING AND
PONDING OF WATER IN OTHER POOR DRAINAGE AREAS IS ALSO POSSIBLE.

OUTSIDE THE WATCH AREA THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY
RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON
STREETS AND POOR DRAINAGE AREAS.

PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA...
SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS
AND STREAMS.  BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL
TELEVISION OR RADIO STATION FOR THE LATEST STATEMENTS AND POSSIBLE
WARNINGS.

DESROSIERS
Special weather statement, Jun 27, 4:52 PM EDT, 5 hours 28 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-
NCZ001>006-018>020-280300-

SPECIAL WEATHER STATEMENT..CORRECTED GENERIC CODE
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT TUE JUN 27 1995

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR THE
ALLEGHANY HIGHLANDS AND SOUTHWEST PIEDMONT OF VIRGINIA...

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR
NORTHWEST NORTH CAROLINA...

...A FLASH FLOOD WATCH IS IN EFFECT FOR THE GREENBRIER VALLEY OF
WEST VIRGINIA THROUGH TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
THIS EVENING AND WITH THE VERY MOIST AIR MASS IN PLACE OVER THE
REGION...SOME OF THE STORMS COULD CONTAIN VERY HEAVY RAINFALL.  IN
ADDITION...THESE STORMS WILL LIKELY MOVE SLOWLY...ALLOWING LOCAL
RAINFALL RATES OF 1 TO 2 INCHES AN HOUR.

AS A RESULT...FLASH FLOODING COULD OCCUR IN THE WATCH AREA OF THE
ALREADY HIGH CREEKS AND STREAMS.  STREET AND URBAN FLOODING AND
PONDING OF WATER IN OTHER POOR DRAINAGE AREAS IS ALSO POSSIBLE.

OUTSIDE THE WATCH AREA THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY
RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON
STREETS AND POOR DRAINAGE AREAS.

PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA...
SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS
AND STREAMS.  BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL
TELEVISION OR RADIO STATION FOR THE LATEST STATEMENTS AND POSSIBLE
WARNINGS.

DESROSIERS
Local storm report, Jun 27, 6:22 PM EDT, 3 hours 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT TUE JUN 27 1995

DATE/TIME           COUNTY/CITY              EVENT

27/608 PM           GILES/RIPPLEMEAD         NICKEL SIZED HAIL.
27/609 PM           GILES/PEARISBURG         GOLFBALL SIZED HAIL AND
                                             1 FOOT DEEP WATER ON
                                             ALL ROADS.
27/614 PM           GILES/RIPPLEMEAD         QUARTER SIZED HAIL.

GALLOWAY
Local storm report, Jun 27, 6:23 PM EDT, 3 hours 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT TUE JUN 27 1995

DATE/TIME           COUNTY/CITY              EVENT

27/608 PM           GILES/RIPPLEMEAD         NICKEL SIZED HAIL.
27/609 PM           GILES/PEARISBURG         GOLFBALL SIZED HAIL AND
                                             1 FOOT DEEP WATER ON
                                             ALL ROADS.
27/614 PM           GILES/RIPPLEMEAD         QUARTER SIZED HTAIL.

GALLOWAY
Special weather statement, Jun 27, 10:03 PM EDT, 17 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-
NCZ001>006-018>020-280900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1003 PM EDT TUE JUN 27 1995

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH 400 AM FOR SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA...

THE FLASH FLOOD WATCH FOR THE ALLEGHANY HIGHLANDS...SOUTH CENTRAL
PIEDMONT AND GREENBRIER VALLEY HAS BEEN EXTENDED UNTIL 400 AM
WEDNESDAY MORNING.  IN ADDITION...A FLASH FLOOD WATCH HAS BEEN
POSTED FOR MERCER...MONROE AND SUMMERS COUNTIES IN SOUTHEAST WEST
VIRGINIA AND THE NEW RIVER VALLEY IN VIRGINIA UNTIL 400 AM WEDNESDAY
MORNING.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE WATCH AREA TONIGHT.  THE STORMS WHICH DO PERSIST WILL CONTAIN
VERY HEAVY RAINFALL AND SHOULD MOVE ONLY SLOWLY TO THE NORTHEAST.
THE COMBINATION OF THESE TWO FACTORS COULD RESULT IN LOCAL RAINFALL
RATES OF 1 TO 2 INCHES AN HOUR.

THE RAIN WILL BE FALLING ON SATURATED GROUNDS WHICH COULD LEAD TO
FLASH FLOODING OF ALREADY HIGH CREEKS AND STREAMS.  STREET AND URBAN
FLOODING AND PONDING OF WATER IN OTHER POOR DRAINAGE AREAS IS ALSO
POSSIBLE.

OVER NORTHWEST NORTH CAROLINA...WIDELY SCATTERED THUNDERSTORMS WILL
ALSO PRODUCE VERY HEAVY RAIN...BUT WITH THE MAIN THREAT BEING
LOCALIZED PONDING OF WATER ON STREETS AND POOR DRAINAGE AREAS.

PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA...
SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS
AND STREAMS.  BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL
TELEVISION OR RADIO STATION FOR THE LATEST STATEMENTS AND POSSIBLE
WARNINGS.

DESROSIERS
Special weather statement, Jun 27, 10:04 PM EDT, 16 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-
NCZ001>006-018>020-280900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1003 PM EDT TUE JUN 27 1995

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH 400 AM FOR SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA...

THE FLASH FLOOD WATCH FOR THE ALLEGHANY HIGHLANDS...SOUTH CENTRAL
PIEDMONT AND GREENBRIER VALLEY HAS BEEN EXTENDED UNTIL 400 AM
WEDNESDAY MORNING.  IN ADDITION...A FLASH FLOOD WATCH HAS BEEN
POSTED FOR MERCER...MONROE AND SUMMERS COUNTIES IN SOUTHEAST WEST
VIRGINIA AND THE NEW RIVER VALLEY IN VIRGINIA UNTIL 400 AM WEDNESDAY
MORNING.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE WATCH AREA TONIGHT.  THE STORMS WHICH DO PERSIST WILL CONTAIN
VERY HEAVY RAINFALL AND SHOULD MOVE ONLY SLOWLY TO THE NORTHEAST.
THE COMBINATION OF THESE TWO FACTORS COULD RESULT IN LOCAL RAINFALL
RATES OF 1 TO 2 INCHES AN HOUR.

THE RAIN WILL BE FALLING ON SATURATED GROUNDS WHICH COULD LEAD TO
FLASH FLOODING OF ALREADY HIGH CREEKS AND STREAMS.  STREET AND URBAN
FLOODING AND PONDING OF WATER IN OTHER POOR DRAINAGE AREAS IS ALSO
POSSIBLE.

OVER NORTHWEST NORTH CAROLINA...WIDELY SCATTERED THUNDERSTORMS WILL
ALSO PRODUCE VERY HEAVY RAIN...BUT WITH THE MAIN THREAT BEING
LOCALIZED PONDING OF WATER ON STREETS AND POOR DRAINAGE AREAS.

PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA...
SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS
AND STREAMS.  BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL
TELEVISION OR RADIO STATION FOR THE LATEST STATEMENTS AND POSSIBLE
WARNINGS.

DESROSIERS



The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:20 AM EDTFlash Flood WarningRNKRockbridge3 hr
Jun 28, 7:17 AM EDTFlash Flood WarningRNKRockbridge6 hr
Jun 28, 9:01 AM EDTFlash Flood WarningRNKAlleghany119 min
Jun 28, 9:35 AM EDTFlash Flood WarningRNKAmherst115 min
Jun 28, 3:20 PM EDTFlash Flood WarningRNKAlleghany3 hr
Jun 28, 3:20 PM EDTFlash Flood WarningRNKGiles3 hr
Jun 28, 5:48 PM EDTFlash Flood WarningRNKCraig3 hr
Jun 28, 6:09 PM EDTFlash Flood WarningRNKRoanoke2 hr
Jun 28, 7:09 PM EDTFlash Flood WarningRNKBotetourt2 hr
Jun 28, 7:09 PM EDTFlash Flood WarningRNKFranklin2 hr
Jun 28, 7:47 PM EDTFlash Flood WarningRNKBedford118 min

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.